Tags

Type your tag names separated by a space and hit enter

[Self-poisoning with Datura stramonium. 3 case reports].
Presse Med. 2002 Jan 19; 31(2):69-72.PM

Abstract

BACKGROUND

Datura stramonium is a hallucinogenic plant that causes serious poisoning. Due to its easy availability and strong anticholinergic properties, substance users and teens may use Datura stramonium as a drug. Consumption of any part of the plant can result in severe toxicity.

CASE REPORTS

3 cases of acute self-poisoning by ingestion of Datura stramonium are reported. The patients presented with a typical anticholinergic syndrome: agitation, confusion, hallucinations and combative behaviour; all of them had mydriasis, but dry mouth and tachycardia were less common. All these 3 subjects had a good prognosis but have required hospitalisation because of severe psychiatric derangement with agitated behaviour. The patients were favourably managed with only symptomatic treatment.

DISCUSSION

This article reviews the clinical syndrome associated with the toxicity. The severity of hallucinations and confusion, associated with pupillary dilation, flushing, dry mouth, and tachycardia, are related with Datura intoxication. Symptomatic treatment is efficient.

CONCLUSION

Primary care physicians might be informed about the abuse of Datura stramonium, often associated with substance misuse, and the need to educate risk-patients.

Authors+Show Affiliations

Département des Urgences, CHU de Toulouse. birmes.p@chu-toulouse.frNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Comparative Study
English Abstract
Journal Article

Language

fre

PubMed ID

11850988

Citation

Birmes, P, et al. "[Self-poisoning With Datura Stramonium. 3 Case Reports]." Presse Medicale (Paris, France : 1983), vol. 31, no. 2, 2002, pp. 69-72.
Birmes P, Chounet V, Mazerolles M, et al. [Self-poisoning with Datura stramonium. 3 case reports]. Presse Med. 2002;31(2):69-72.
Birmes, P., Chounet, V., Mazerolles, M., Cathala, B., Schmitt, L., & Lauque, D. (2002). [Self-poisoning with Datura stramonium. 3 case reports]. Presse Medicale (Paris, France : 1983), 31(2), 69-72.
Birmes P, et al. [Self-poisoning With Datura Stramonium. 3 Case Reports]. Presse Med. 2002 Jan 19;31(2):69-72. PubMed PMID: 11850988.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Self-poisoning with Datura stramonium. 3 case reports]. AU - Birmes,P, AU - Chounet,V, AU - Mazerolles,M, AU - Cathala,B, AU - Schmitt,L, AU - Lauque,D, PY - 2002/2/20/pubmed PY - 2002/3/7/medline PY - 2002/2/20/entrez SP - 69 EP - 72 JF - Presse medicale (Paris, France : 1983) JO - Presse Med VL - 31 IS - 2 N2 - BACKGROUND: Datura stramonium is a hallucinogenic plant that causes serious poisoning. Due to its easy availability and strong anticholinergic properties, substance users and teens may use Datura stramonium as a drug. Consumption of any part of the plant can result in severe toxicity. CASE REPORTS: 3 cases of acute self-poisoning by ingestion of Datura stramonium are reported. The patients presented with a typical anticholinergic syndrome: agitation, confusion, hallucinations and combative behaviour; all of them had mydriasis, but dry mouth and tachycardia were less common. All these 3 subjects had a good prognosis but have required hospitalisation because of severe psychiatric derangement with agitated behaviour. The patients were favourably managed with only symptomatic treatment. DISCUSSION: This article reviews the clinical syndrome associated with the toxicity. The severity of hallucinations and confusion, associated with pupillary dilation, flushing, dry mouth, and tachycardia, are related with Datura intoxication. Symptomatic treatment is efficient. CONCLUSION: Primary care physicians might be informed about the abuse of Datura stramonium, often associated with substance misuse, and the need to educate risk-patients. SN - 0755-4982 UR - https://wwww.unboundmedicine.com/medline/citation/11850988/[Self_poisoning_with_Datura_stramonium__3_case_reports]_ L2 - https://medlineplus.gov/druguseandaddiction.html DB - PRIME DP - Unbound Medicine ER -